Illinois, 2020

Damaging Wind in Illinois, June 20, 2020

June 20, 2020 · NWS PAH · 1 event in 1 county or zone

An isolated thunderstorm produced a damaging microburst west of the Carbondale area. The storm occurred ahead of a weak cold front that trailed from a low pressure center over Wisconsin southwest across the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated thunderstorm produced a damaging microburst west of the Carbondale area. The storm occurred ahead of a weak cold front that trailed from a low pressure center over Wisconsin southwest across the Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 5:25 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 20, 5:25 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
625 PM CDT Sat Jun 20 2020

.UPDATE...
Issued at 625 PM CDT Sat Jun 20 2020

Updated for aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 336 PM CDT Sat Jun 20 2020

Isolated afternoon showers and thunderstorms continue to develop
along decent southwest to northwest CAPE gradient within a 0-2 km
moisture convergence zone along the western limb of the narrow and
departing ridge axis. Given the sharp low level lapse rates,
parcel mixing of dry air aloft and downward momentum, a few of
the thunderstorms may produce wind gusts in excess of 40 knots
this afternoon before coming outflow dominated. The Storm
Prediction Center, in their 3 pm CDT update, added a small part of
southeast MO/southwest IL in a Marginal Risk for severe
thunderstorms to account for isolated strong wind gusts and hail
potential.

With the loss of daytime heating, coverage should diminish
slightly over southeast MO, southwest IL, and west KY. However,
with the continued eastward progression of the western Arkansas
low/MCV toward the WFO PAH forecast area this evening and
overnight, may see an uptick in convective activity in the
aforementioned area around midnight. The high resolution CAM
guidance has been having trouble resolving the recent convection.
Utilized a blend of the Canadian, GFS, and RAP guidance for short
term convective trend tonight through Sunday night.

An ageostrophic response and development of a weak LLJ and
increased instability aloft with the low/trough axis/MCV moving
over the WFO PAH forecast area overnight should increase the
coverage of shower and thunderstorm activity over the eastern part
of the area after 3 am CDT. Stabilization and loss of larger scale
lift should inhibit the redevelopment of widespread convection
behind the trough during the afternoon and evening hours on
Sunday. This trend is a little faster than what has been
advertised the last few days with most of the emphasis on
thunderstorms in the afternoon and evening hours.

The next shortwave rotates around the primary synoptic scale low
in south central Canada late Sunday night. Increased rain chances
again during the morning hours on Monday, gradually decreasing
coverage during the evening over the southern half of the WFO PAH
forecast area. Kept near categorical PoPs near the stalled out
frontal boundary over the northwest 1/3 of the area (southern IL
and southeast MO) where lift is maximized.

Given the higher precipitable water and more efficient rainfall
rates, may need to monitor for isolated overland flooding issues
on Monday. The WFC QPF branch has the WFO PAH forecast area in a
marginal coverage for excessive rainfall.

.LONG TERM...(Tuesday through Saturday)
Issued at 336 PM CDT Sat Jun 20 2020

The long term forecast begins with ongoing showers and storms
throughout the Quad State region. A cold frontal passage just NW of
the CWA will slowly advance through the Quad State Tuesday through
the evening. Precipitation chances will be highest during the day,
then trend downwards overnight. Lingering precip on Wednesday is
most likely in the Kentucky Pennyrile region. Behind the front cloud
cover will diminish and dew points will drop on the order of 10
degrees. Mostly sunny and less humid conditions continue into
Thursday. The GFS produces a weak shortwave that could bring a
showers/storms to the area Thursday afternoon, though with little
agreement from other models, precip chances are kept as a slight
chance.

Low pressure between the Great Lakes and Hudson Bay will start
shifting eastward Thursday night allowing for a more zonal upper-
level flow. High pressure settles into the southeast behind the
stalled out cold front that had crossed the Quad State Tuesday. This
will bring a more southerly surface flow from the Gulf to the Quad
State for the end of the week. Models disagree on development
towards the end of the forecast period. The GFS is more focused on
developing shortwave energy in the Plains moving towards the Great
Lakes while the ECMWF produces more Gulf Coast precipitation that
could be drawn northward. In some manner, a boundary is likely to
form during the weekend connecting these features, but with limited
certainty on relative strength, NBM slight chance to chance PoPs are
held onto for the end of the forecast period.

With widespread rain coverage ahead of the front on Tuesday, highs
are likely to be limited to the lower 80s. Post-frontal, Tuesday and
Wednesday nights will be in the low to mid 60s. For the end of the
week temperatures and humidity will start to climb again, to the
upper 80s for highs and upper 60s for lows.

&&

.AVIATION...
Issued at 625 PM CDT Sat Jun 20 2020

Monitoring scattered thunderstorm activity that could impact
SEMO/SIL/W. KY terminals early this evening. After that, there
could be a bit of a lull before more widespread activity is
expected overnight tonight and into the day on Sunday. MVFR
ceiling and visibility are forecast during that time, as another
round of showers and isolated storms moves through the area from
west to east. While the activity will likely exit southeast MO by
12Z, it will take until later in the day for the activity to exit
KOWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jun 20, 2:53 PM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
353 PM CDT Sat Jun 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
353 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm may produce wind gusts in excess of 40
mph through the remainder of the afternoon over parts of southeast
Missouri and southern Illinois.

A chance of thunderstorms will continue this evening over parts
of southeast Missouri and southwest Illinois, spreading east
overnight, and increasing coverage over southwest Indiana and
western Kentucky. Locally heavy rainfall and lightning will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for thunderstorms continues from Sunday through
Tuesday, while smaller chances return again Thursday and Friday.
The highest chances for thunderstorms and best coverage are
forecast from Sunday through Tuesday as a cold front approaches
the region from the northwest. Lightning and locally heavy rain
are the primary concerns with any thunderstorm activity. However,
isolated strong to severe storms cannot be ruled out, especially
Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated.

Smith/ATL

In the hours before

Special weather statement, Jun 20, 1:11 PM CST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
211 PM CDT Sat Jun 20 2020

ILZ075>078-080>094-INZ081-085-086-KYZ001>008-010-011-013-014-018-
MOZ076-086-087-100-107>112-114-202245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Posey-Vanderburgh-Fulton-
Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-
Crittenden-Lyon-Caldwell-Union KY-Henderson-Perry MO-Bollinger-
Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Poseyville, Evansville, Hickman,
Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland,
Benton, Marion, Eddyville, Princeton, Morganfield, Henderson,
Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont,
Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston,
Charleston, and New Madrid
211 PM CDT Sat Jun 20 2020

...Isolated strong wind gusts possible with shower and
thunderstorm activity this afternoon...

As isolated to locally scattered thunderstorms will continue to
develop this afternoon across parts of southeast Missouri,
southern Illinois, western Kentucky, and a small part of
southwest Indiana.

A few thunderstorms may produce wind gusts in excess of 40 mph
during the early and middle afternoon hours.

If a thunderstorm or shower develops near you this afternoon,
the outflow of winds near the rain may generate wind gusts of 30
to 40 mph. This may toss around loose objects left outdoors or
briefly cause an increase in waves on nearby lakes and rivers.

The wind potential associated with the showers and thunderstorms
should diminish toward late afternoon and early evening hours
across the region.

Smith
Special weather statement, Jun 20, 1:49 PM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
249 PM CDT Sat Jun 20 2020

ILZ084-085-088-089-202015-
Jackson IL-Union IL-Johnson IL-Williamson IL-
249 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION...NORTHWESTERN
JOHNSON...SOUTHWESTERN WILLIAMSON AND SOUTHEASTERN JACKSON COUNTIES
UNTIL 315 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cobden, or 8 miles northeast of Anna, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cobden, Goreville and Lake Of Egypt Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3739 8911 3753 8926 3774 8913 3756 8890
TIME...MOT...LOC 1948Z 212DEG 26KT 3755 8914

SMITH
Local storm report, Jun 20, 1:55 PM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     2 W SCOTT CITY          37.22N 89.57W
06/20/2020  M47 MPH          SCOTT              MO   OFFICIAL NWS OBS

            PEAK WIND GUST FROM CAPE GIRARDEAU MUNICIPAL
            AIRPORT AUTOMATED SURFACE OBSERVATION SYSTEM
            (ASOS).

&&

KES
Special weather statement, Jun 20, 5:06 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
606 PM CDT Sat Jun 20 2020

MOZ100-202330-
Wayne MO-
606 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE COUNTY UNTIL
630 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shook, or 7 miles southeast of Greenville, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3696 9042 3709 9044 3715 9022 3714 9022
      3698 9023
TIME...MOT...LOC 2305Z 235DEG 28KT 3706 9036

GREG

The radar

The Paducah radar (KPAH), 94 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 20, 6:22 PM CST
Where
Jackson County, 5 mi WSW of Murphysboro
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
37.742, -89.415

Two barns were damaged. Airborne wood beams punctured the wall and roof of a large metal barn in numerous places. A house roof lost a small section of shingles. Tree and metal roof debris was scattered around. Based on photos, it appeared a microburst produced the small area of damage, which occurred on a bluff along the Big Muddy River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891365.